E-cigarette use among adolescents may increase lifetime CVD risk

E-cigarettes have become increasingly popular among adolescents, and the latest available scientific evidence suggests the use of these products has adverse health effects that may occur over time, leading to an increased risk of cardiovascular and pulmonary disease over the course of the life of people who use e-cigarettes., this is according to a new scientific statement from the American Heart Association published in the Association’s peer-reviewed journal, Circulation.

In the researchers statement, they reviewed evidence-based studies that focused on the cardiopulmonary effects of e-cigarette use in adolescents to inform on the short- and long-term risks of vaping and provide guidance to reduce vaping among adolescents.

Other than nicotine, e-liquids contain vegetable glycerin and propylene glycol, which are on the FDA`s safelist.

The statement suggests certain measures for reducing or preventing youth vaping, firstly to

 remove all flavored e-cigarettes, including menthol-flavored e-cigarettes from the market,

 to provide more education for youth and their parents regarding the confirmed and potential health risks of e-cigarette use;

 then Establish vaping curricula for medical students to inform the next generation of health care professionals;

 Ensure hospital-based, vaping-cessation programs for adolescents and adults;

 Regulate the marketing of e-cigarette products in traditional, online and social media platforms that are popular among youth; and

 Incorporate e-cigarettes into smoke-free air laws.

According to the statement, the toxicity of e-cigarettes remains poorly understood, in part because most e-cigarette manufacturers have not publicly disclosed the full list of ingredients of the many e-cigarette products. Since the exact composition of the products within the devices is not known, it is difficult to predict or determine the health effects on the lungs and heart. 

Leave a Reply

Your email address will not be published.